Pennsylvania, 2018

Damaging Winds in Pennsylvania, September 21, 2018

September 21, 2018 · NWS CTP · 7 events in 3 counties and zones

A cold front pushed into an unseasonably warm and humid airmass over northwestern Pennsylvania during the evening of September 21, 2018. Moderate shear and CAPE were observed, and the area was under an Enhanced risk from SPC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front pushed into an unseasonably warm and humid airmass over northwestern Pennsylvania during the evening of September 21, 2018. Moderate shear and CAPE were observed, and the area was under an Enhanced risk from SPC. Farther to the east, a moist southeasterly flow maintained low clouds through the day and conditions were much more stable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 21, 4:31 PM EST, 43 minutes earlier.

Area forecast discussion, Sep 21, 4:31 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
531 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A line of severe thunderstorms capable of strong to potentially
damaging wind gusts are likely to impact northwest and north
central Pennsylvania later this evening into early tonight. A
refreshingly cooler and less humid airmass will kick- off the
fall season on Saturday with dry weather persisting in most
areas through the remainder of weekend. Periods of rain are
likely to return Monday night into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
18Z GOES-16 visible satellite continues to show low clouds
hanging tough over the eastern 1/2 of the CWA. Meanwhile, mostly
sunny, warm and breezy conditions are common across the western
Alleghenies to the OH border. Radar and satellite trends now
confirm a pre-frontal boundary exists from western NY extending
southward along the Allegheny Front, enhanced to some extent by
differential heating on the edge of the low clouds. Earlier
runs of the hires models did a reasonable job in depicting
isolated convection developing in the lee of the Alleghenies.

The main focus remains the late-day severe/damaging wind threat
associated with well-defined cold front moving eastward through
the Great Lakes and Ohio Valley. The damaging wind threat will
arise from a relatively fast-moving line of thunderstorms
(QLCS) forecast to develop by CAMS along/ahead of the cold
front, accelerating southeastward downwind of Lake Erie across
northwest PA into north central PA later this evening into
early tonight.

The most likely timing for severe wind gusts is 23Z and 03Z
over the northwest 1/3 of the CWA.

The line should gradually weaken and lose intensity as it
continues to push southeast of I-80/99 early tonight. The threat
of severe weather will also decrease, owing to limited
instability and downsloping flow east of the Alleghenies. Gusty
winds will remain possible along the front. Models show frontal
precip breaking up and progressively dissipating into the
predawn hours Saturday over the southeast 1/3 of the CWA or near
the PA Turnpike.

Noticeably cooler and much drier air will overspread the area
from north to south late tonight. Expect temperatures around
daybreak Saturday to range from the upper 40s in the northern
tier to around 60 degrees in the lower Susquehanna Valley.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Cooler, less humid air will arrive behind the front for the
upcoming weekend. The frontal boundary will stall just south of
the Mason-Dixon line, with fair weather persisting through
Saturday evening. Models hinting at moisture riding along the
Mason Dixon line Saturday night into Sunday, keeping light rain
going there for the second half of the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Model consensus supports increasing forecast confidence in a
period of rain developing north to south Monday night into
Tuesday as the wavy frontal boundary lifts back to the north
aided by return flow around 1039 mb sfc high over Nova
Scotia. There is also growing confidence/certainty in rainfall
along a cold front crossing the Appalachians around mid week.
Following a dry period Thursday and early Friday a second cold
front looks possible later Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Late afternoon update, minor adjustments.

Line of storms heading toward BFD, 40 knot gust at Erie, already
have this in the BFD TAF.

Low clds holding tight across the east, backed off on the low
clds lifting some, prior to any shower activity late.

Earlier discussion below.

MVFR ceilings holding tough over the eastern 1/2 of the airspace
while VFR prevails across ZOB sector. Growing less optimistic
for improvement in the eastern airspace. An isolated shower or
thunderstorm will be possible through the late afternoon. Winds
will remain a bit gusty (15-25KT) especially across the western
airspace through the evening.

A relatively fast-moving line of gusty showers/storms will
accompany a cold front southeastward through the airspace late
this evening through tonight. The greatest risk for high wind
gusts exists over the northwest airspace and included TEMPO
group with 40KT gust at KBFD btwn 00-02Z. Low clouds should
move in behind the cold front late tonight with MVFR cigs a
good bet across the northwest 1/3 of the airspace into early
Saturday morning.

.Outlook...

Sun...AM fog north. Light rain possible near the PA/MD border.

Mon-Tue...Periods of rain spreading south to north.

Wed...Showers/thunderstorms likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Ross/DeVoir/Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 4:12 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
512 PM EDT Fri Sep 21 2018

PAZ004>006-010-011-017-222115-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
512 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>026-033>035-037-041-045-046-222115-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of strong to marginally severe thunderstorms with gusty winds
will move through the region late this evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-049>053-056>058-063-222115-
Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of showers with gusty winds will move through the region
between 1030 pm and 2 am. A thunderstorm with brief heavy rain is
also possible within this line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-222115-
Lebanon-Adams-York-Lancaster-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 21, 5:14 PM EST
Where
Warren County, 1.06 mi W of Wrightsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.921, -79.451

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires across Route 6 near Swamp Run.

Thunderstorm Wind, Warren

When
September 21, 5:49 PM EST
Where
Warren County, 5.38 mi S of Pittsfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.752, -79.363

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires along Davey Hill Road.

Thunderstorm Wind, McKean

When
September 21, 6:21 PM EST
Where
McKean County, 0.38 mi SE of South Bradford
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.926, -78.665

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Bradford Township.

Thunderstorm Wind, McKean

When
September 21, 6:28 PM EST
Where
McKean County, 0.58 mi E of Lewis Run
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
41.869, -78.659

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Lewis Run.

Thunderstorm Wind, McKean

When
September 21, 6:48 PM EST
Where
McKean County, 2.1 mi NW of Hazelhurst
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.719, -78.612

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Route 6 on Hazel Hurst Hill in Hamlin Township.

Thunderstorm Wind, Cambria

When
September 21, 7:59 PM EST
Where
Cambria County, 0.55 mi SSE of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.663, -78.715

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Hastings.

Thunderstorm Wind, Cambria

When
September 21, 8:07 PM EST
Where
Cambria County, 0.53 mi WSW of Carrolltown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.596, -78.689

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in East Carroll Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779087, 779088, 779089, 779090, 779091, 779092, 779093.